“Molly” which is a new addictive drug has hit the nation’s schools and officials of the Ministry of Education are currently “scrambling” to get more on it and its effects so that they can deal with the frightening issue.
The news of the drug was only brought to the attention of the ministry’s manager of the Student Support Services Division (SSSD), Professor Dennis Conrad yesterday morning. Conrad said the drug seems to be so effective for the children that it seems to be the preferred choice of a drug over “herb-like substances.”
Speaking to Guardian Media after the conference, Conrad further disclosed that currently some social workers are “playing detective.” “This Molly drug is very new and social workers and guidance officers are on guard now. In fact, some social workers are playing detective in an attempt to stay ahead of the students.”
Conrad, in assuring that guidance officers and social workers will be placed in every school throughout T&T, said in the very near future the SSSD will be addressing parents and the public at large on this issue.
According to a CNN report, Molly is a drug that is “pure” MDMA (The drugs frequently found in Molly are Methylone, MDPV, 4-MEC, 4-MMC, Pentedrone and MePP), which is the active ingredient in Ecstasy. MDMA was originally developed as a medication to treat depression.
But, the CNN report stated that today’s Molly is most often not MDMA: “In the past few years, the drug has become a toxic mixture of lab-created chemicals, according to the US Drug Enforcement Administration.”
The lab-created chemicals mimic the effects of MDMA; most of them are central nervous system stimulants that cause euphoric highs. They can also cause a rapid heartbeat, high blood pressure, blood vessel constriction and sweating, and they can prevent the body from regulating temperature. Some of the chemicals have been reported to cause intense, prolonged panic attacks, psychosis and seizures.
After they wear off, the chemicals can cause devastating depression. Several of these compounds have caused deaths.